Algebra & Number Theory

A Mordell–Weil theorem for cubic hypersurfaces of high dimension

Stefanos Papanikolopoulos and Samir Siksek

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/ant.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let X be a smooth cubic hypersurface of dimension n 1. It is well-known that new rational points may be obtained from old ones by secant and tangent constructions. In view of the Mordell–Weil theorem for n = 1, Manin (1968) asked if there exists a finite set S from which all other rational points can be thus obtained. We give an affirmative answer for n 48, showing in fact that we can take the generating set S to consist of just one point. Our proof makes use of a weak approximation theorem due to Skinner, a theorem of Browning, Dietmann and Heath-Brown on the existence of rational points on the intersection of a quadric and cubic in large dimension, and some elementary ideas from differential geometry, algebraic geometry and numerical analysis.

Article information

Source
Algebra Number Theory, Volume 11, Number 8 (2017), 1953-1965.

Dates
Received: 10 October 2016
Revised: 13 July 2017
Accepted: 11 August 2017
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.ant/1510842829

Digital Object Identifier
doi:10.2140/ant.2017.11.1953

Mathematical Reviews number (MathSciNet)
MR3720936

Zentralblatt MATH identifier
06806366

Subjects
Primary: 14G05: Rational points
Secondary: 11G35: Varieties over global fields [See also 14G25]

Keywords
cubic hypersurfaces rational points Mordell–Weil problem

Citation

Papanikolopoulos, Stefanos; Siksek, Samir. A Mordell–Weil theorem for cubic hypersurfaces of high dimension. Algebra Number Theory 11 (2017), no. 8, 1953--1965. doi:10.2140/ant.2017.11.1953. https://projecteuclid.org/euclid.ant/1510842829


Export citation

References

  • G. E. Bredon, Topology and geometry, Graduate Texts in Mathematics 139, Springer, New York, 1993.
  • T. D. Browning, R. Dietmann, and D. R. Heath-Brown, “Rational points on intersections of cubic and quadric hypersurfaces”, J. Inst. Math. Jussieu 14:4 (2015), 703–749. Corrigendum in \bf14:4 (2015), 751.
  • I. Coskun and J. Starr, “Rational curves on smooth cubic hypersurfaces”, Int. Math. Res. Not. 2009:24 (2009), 4626–4641.
  • P. Griffiths and J. Harris, “Algebraic geometry and local differential geometry”, Ann. Sci. École Norm. Sup. $(4)$ 12:3 (1979), 355–452.
  • J. Harris, Algebraic geometry: a first course, Graduate Texts in Mathematics 133, Springer, New York, 1992.
  • D. Kanevsky and Y. Manin, “Composition of points and the Mordell–Weil problem for cubic surfaces”, pp. 199–219 in Rational points on algebraic varieties, edited by E. Peyre and Y. Tschinkel, Progr. Math. 199, Birkhäuser, Basel, 2001.
  • J. M. Landsberg, “On second fundamental forms of projective varieties”, Invent. Math. 117:2 (1994), 303–315.
  • Y. I. Manin, Cubic forms: algebra, geometry, arithmetic, North-Holland Mathematical Library 4, North-Holland, Amsterdam, 1974. Second edition, 1986.
  • Y. I. Manin, “Mordell–Weil problem for cubic surfaces”, pp. 313–318 in Advances in mathematical sciences: CRM's 25 years (Montreal, 1994), CRM Proc. Lecture Notes 11, Amer. Math. Soc., Providence, RI, 1997.
  • Y. I. Manin, “Combinatorial cubic surfaces and reconstruction theorems”, pp. 99–118 in Zeta functions in algebra and geometry, edited by A. Campillo et al., Contemp. Math. 566, Amer. Math. Soc., Providence, RI, 2012.
  • B. Segre, “A note on arithmetical properties of cubic surfaces”, J. London Math. Soc 18 (1943), 24–31.
  • S. Siksek, “On the number of Mordell–Weil generators for cubic surfaces”, J. Number Theory 132:11 (2012), 2610–2629.
  • C. M. Skinner, “Forms over number fields and weak approximation”, Compositio Math. 106:1 (1997), 11–29.
  • J. Stoer and R. Bulirsch, Introduction to numerical analysis, Springer, 1980.
  • B. G. Vioreanu, “Mordell–Weil problem for cubic surfaces, numerical evidence”, pp. 223–240 in Arithmetic geometry, edited by H. Darmon et al., Clay Math. Proc. 8, Amer. Math. Soc., Providence, RI, 2009.
  • O. Viro, “Mutual position of hypersurfaces in projective space”, pp. 161–176 in Geometry of differential equations, edited by A. Khovanskii et al., Amer. Math. Soc. Transl. Ser. 2 186, Amer. Math. Soc., Providence, RI, 1998.